The Pharmacy Times recently reported an issue that many parents are facing when administering ibuprofen oral medication to their children. Maryland medication errors can result in serious adverse side effects to infants and children taking cold and flu medication or pain relievers. In some cases, these errors result from a caretaker’s failure to read the packaging instructions. However, marketing errors increase the likelihood of a dosing error.
The report focuses on the two different concentrations of children’s and infant’s ibuprofen. The infant’s formulation is intended for babies aged 6-23 months, weighing between 12-23 pounds. The infant’s formation is 40 mg/mL, whereas the children’s formulation contains 20 mg/mL. The childrens’ formulation is intended for children aged 2-11 years or weighing 24-95 pounds. While companies rely on the consumer carefully reading the dosing and administration instructions, confusion often arises because of the similarities in packaging and labeling.
Pediatric hospitals and medical providers are becoming more aware of the confusion, and as such, parents are receiving education regarding dosage upon discharge. However, the Institute for Safe Medication (ISM) reported that medical providers had received several reports about medication mix-ups occurring after a child was discharged.
The confusion often stems from hospital medication cabinets and computer systems. In some instances, hospital systems convert oral doses to metric volume to assist caretakers in measuring dose using a syringe or cup. However, the concentration that caretakers have in their possession may not align with the dose they were instructed to administer.
The ISM described an instance where a mother received discharge instructions that advised her to give her child 4.3 mL of the 100-mg/5-mL concentration. However, the mother routinely gave her 18lb child less than 2mL of ibuprofen, per the medication’s instructions. Fortunately, the hospital was able to rectify the confusion and advise the mother about the dosing discrepancies between the different manufacturers. However, in another case, a mother inadvertently gave her child a double dose because of a discrepancy between the concentration the hospital assumed she would administer and the concentration she purchased.
What Are the Risks of a Medication Error?
In some cases, medical providers and caretakers can avert severe catastrophes; however, an incorrect dosage can have long-term and potentially fatal consequences for these medically fragile children. A medication overdose can lead to nausea, stomach bleeding, gastrointestinal distress, headache, and kidney damage. In response, many manufacturers voluntarily recalled and ceased the production of highly concentrated infant medications. Safety advocates and medical providers ask manufacturers to align their medications so that ibuprofen and acetaminophen have the same dosing.
Has Your Child Experienced Adverse Effects Related to a Medication
If you or your child has experienced an adverse health event after taking a prescription or over-the-counter medication, you should contact the Maryland pharmacy error attorneys Lebowitz & Mzhen. The lawyers at our office have extensive experience handling Maryland personal injury and wrongful death lawsuits stemming from medication errors, accidents, medical malpractice, and defective products. We aim to obtain the maximum amount of compensation for our clients and their loved ones. Contact our office at 800-654-1949 to schedule a free and confidential initial consultation with an experienced injury attorney on our legal team.